Homeopathy is, according to the NHS, “a "treatment" based on two catchy, though not in any way scientific, principles: “like cures like” and “less is more”. It was invented more than 200 years ago by a German physician who practiced magic with an opulent Transylvanian baron in a Freemason Lodge in central Romania, and once you know that it all kind of starts to make a bit more sense.
The idea behind homeopathy is basically this: to cure an illness, a patient should be treated with a remedy that would cause similar symptoms in a healthy person. Unfortunately, things that make healthy people sick will quite often make sick people even worse, so homeopaths also employ the “law of minimum dose” to try to stop their patients, you know, dying. In practice, what this means is that the “active” ingredient in a homeopathic remedy is put into water and repeatedly diluted until what you’re basically left with is an expensive vial of water. Homeopathic practitioners claim this water can “remember” the original substance, which isn’t how water or memory works, and that each repeated dilution serves to make the tincture increasingly potent, which isn’t how dilution works. In short, as the medical journal Wikipedia puts it, “All relevant scientific knowledge about physics, chemistry, biochemistry and biology gained since at least the mid-19th century contradicts homeopathy.”
So theoretically, an “overdose” of homeopathic “medicine” should mean you just feel extra hydrated. But according to a recent case report published in the journal Clinical Toxicology, a man in Germany recently ended up in the emergency room after taking too much of the pseudoscientific curative.
The 53-year-old, who had no history of previous illness and was not taking any conventional medication, came to the hospital with symptoms of confusion, anxiety, slurred speech, and loss of muscle control. It turned out that the symptoms had all started after he had taken a homeopathic remedy containing extract of Atropa belladonna – or to use its more suggestive name: deadly nightshade.
Deadly nightshade is (as its name suggests) toxic to ingest, causing vision problems, loss of coordination, hallucination, convulsions, and all sorts of other nasty experiences. But as a “D4” homeopathic remedy – that is, one part belladonna extract to ten thousand parts water – it probably shouldn’t have done much damage. However, blood tests showed that the hapless patient had actually managed to ingest a 600-fold overdose of the poisonous extract atropine.
It turned out that a manufacturing error had made the homeopathic remedy far too potent (or nowhere near potent enough, for our homeopathic readers), resulting in the active ingredient actually affecting the patient in some way – albeit quite a distressing way.
This isn’t the first time homeopathic products have turned up some unexpected ingredients. In 2014, a range of homeopathic products had to be recalled when it was revealed they contained – wait for it – real medicine. More tragically, there’s the fact that babies keep dying from toxic lead exposure from homeopathic “teething aids”.
Luckily for our German patient, his story has a happy ending. While the effects of belladonna poisoning aren’t fun, they aren’t usually fatal. After a period of observation, the patient recovered without further intervention and was discharged, healthy and – hopefully – a wee bit wiser.